I would like to share with you that my husband was taking Dilantin for several years and his doctor switched him to Neurontin - both were bad - but Neurontin was far worse. He continued to have Grand Mal seizures - With many prayers and blessings, he is no longer taking medication for seizures.
I find it very unusual to be on such a drug for as long as you state - and I'm very sorry that you have such a condition. Long term use of Dilantin has been found to cause weakening of the bones. People taking Dilantin should exercise, take vitamin D and eat foods rich in calcium - see the following site for more information: What are the most common side effects of Dilantin? (Basic) : Epilepsy.com
I am fully aware of the experience of seizures - as I have gone through MANY YEARS with my husband suffering (especially when I saved him from falling out a window from a 3 story building. During one of his attacks, he fell and his head crashed through a window). I'm sure this must have been very difficult for you. I am very glad that you have been seizure free since 91.
Regarding atrophy - I would venture to say that it is neurological degeneration affecting the cerebellum.....and this is a condition that is brought about by long term use of Dilantin.
I would suggest that you seek other medical opinions before switching and that you are given appropriate testing, as well.
While it is very important to listen to the advice of your doctor - as I'm certain you have had much faith in him/her, it doesn't hurt to get other medical opinions, especially due to possibly having to make a drastic change after all these years.
However, something more important to be aware of, I strongly suggest that you seek the advice of other medical professionals as I feel that your doctor had you on this medication for too long of a period - therefore, being that I am also a legal secretary/paralegal, this may be possible malpractice -- I have seen such cases - know your rights!
My very best to you.
Peace, Love & Happiness,
The Mystic Wave